Alert archive / Kentucky / River Flood Warnings in 2009

River Flood Warning 11, NWS Louisville, KY

May 9, 2009Hart County, Kentucky

NWS Louisville, KY issued this river flood warning at May 9, 2009, 5:24 AM CDT for Hart County, Kentucky. It took effect at May 9, 2009, 11:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 9, 2009, 5:24 AM CDT (10:24 UTC)
In effect from
May 9, 2009, 11:00 AM CDT
Expired
May 9, 2009, 10:39 PM CDT
In force
12 hr
Issued by
NWS Louisville, KY
Flood severity
Minor

County Hart County, KY

The radar

The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Green River (KY) at Munfordville (MFVK2).

Action stage
26 ft
Minor stage
28 ft
Moderate stage
50 ft
Major stage
57 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03308500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at May 9, 3:20 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 9, 3:20 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
420 AM EDT SAT MAY 9 2009

.UPDATE....

WE WILL DROP THE REST OF SEVERE THUNDERSTORM WATCH 277 AND SEND A
UPDATED FORECAST WITHIN THE NEXT 15 MINUTES. SOME FLOODING WILL
STILL BE POSSIBLE SO WE WILL CONTINUE WITH THE FLASH FLOOD WATCH.

SHORT TERM (TODAY AND TONIGHT)...

RADAR AND SATELLITE AT 0630Z INDICATED MOST OF THE HEAVIER
PRECIPITATION WAS BEGINNING TO SAG SOUTH INTO NORTHERN TENNESSEE.
STILL THE PRECIPITATION FALLING OVER KENTUCKY ALONG THE TENNESSEE
BORDER WILL HAVE THE POTENTIAL TO PRODUCE A PERIOD OF HEAVY RAIN...
SMALL HAIL... AND GUSTY WINDS. AFTER DISCUSSIONS WITH SPC WE WILL
DROP THE SEVERE THUNDERSTORM WATCH FOR THE NORTHERN TIER COUNTIES
WITH THIS UPDATE. THIS WILL INCLUDE OHIO, GRAYSON, LARUE, MARION,
BOYLE, GARRARD, AND MADISON. WE WILL REVISIT THE REST OF THE WATCH
IN AN HOUR OR TWO.

FOR THE REST OF THE FORECAST PERIOD THE UPPER LEVEL ZONAL FLOW WILL
GRADUALLY TRANSFORM INTO A DEEPENING TROUGH MOVING INTO THE GREAT
LAKES AND UPPER OHIO VALLEY. THIS WILL PUSH THE QUASI-STATIONARY
SURFACE FRONT SOUTH OF KENTUCKY. SO WE WILL GRADUALLY DROP POPS FROM
THE NORTH TO SOUTH TODAY WITH A DRY FORECAST FOR TONIGHT.

AS FAR AS TEMPERATURES GO... WE SHOULD SEE READINGS WAR INTO THE 70S
THIS AFTERNOON AS THE PRECIPITATION SHIFTS SOUTH OF THE FORECAST
AREA. LOWS TONIGHT WILL FALL INTO THE UPPER 40S AND LOWER 50S.

.LONG TERM (SUNDAY THROUGH FRIDAY)...

SUNDAY THROUGH TUESDAY NIGHT...

STILL SOMEWHAT OF A COMPLICATED FCST FOR SUNDAY AS THERE CONTINUES
TO BE SOME SPREAD IN THE SHORT-MED RANGE MODEL GUIDANCE.  HAVE
LEANED CLOSER TO THE NAM AND GFS RUNS HERE AND PLAN ON KEEPING MUCH
OF SUNDAY DRY.  THERE CONTINUES TO BE A SUGGESTION OF SOME
PRECIPITATION WORKING UP ACROSS THE SOUTHERN SECTIONS LATE SUNDAY
AFTERNOON AND SUNDAY NIGHT.  THE MODELS DO NOT SEEM TO HAVE A GOOD
HANDLE ON THIS ATTM...BUT WILL NOT MAKE ANY MAJOR CHANGES TO THE
FCST AT THIS TIME.  FOR NOW WILL KEEP CHC POPS ACROSS SOUTHERN KY
WITH DRY CONDITIONS ACROSS THE NORTH.  EARLY IN THE DAY ON
MONDAY...THE GFS AND NAM ALSO SHOW A WEAK DISTURBANCE COMING
THROUGH.  SREF AND GFS ENSEMBLES STILL SHOW VERY LOW POPS HERE...SO
AM GOING TO CONTINUE A DRY FCST.  HOWEVER...MAY NEED TO ADD SOME LOW
POPS HERE IN THE NEXT FEW FCST CYCLES.  DRY CONDITIONS CONTINUE TO
LOOK GOOD FOR MONDAY NIGHT THROUGH TUESDAY NIGHT WITH MODERATING
TEMPS.

HIGH TEMPS FOR SUNDAY LOOK TO RANGE FROM THE UPPER 60S TO THE LOWER
70S ACROSS THE REGION WITH OVERNIGHT LOWS IN THE MID TO UPPER 40S.
SLIGHTLY WARMER TEMPS ARE EXPECTED FOR MON/TUE WITH AFTERNOON HIGHS
IN THE LOWER TO MID 70S. OVERNIGHT LOWS FOR MON/TUE ARE EXPECTED TO
DROP INTO THE UPPER 40S TO AROUND 50 FOR TUE MORNING....WITH LOWER
50S ON WED MORNING.

WEDNESDAY THROUGH FRIDAY...

LONG TERM MODEL SOLUTIONS CONTINUE TO BE IN GOOD AGREEMENT THROUGH
THE PD AND NO REAL CHANGES ARE NEEDED TO THE CURRENT FCST. MODEL
SOLUTIONS SHOW THAT WARM FRONT WILL LIFT UP FROM THE SOUTHWEST INTO
THE BY WEDNESDAY AFTERNOON WITH SFC COLD FRONT TO PUSH IN FROM THE
WEST WED NIGHT AND THURSDAY.  THERE ARE STILL SOME TIMING ISSUES
BETWEEN THE 09/00Z GFS AND THE 08/12Z EURO...SO BASICALLY WENT WITH
A BLEND HERE WHICH IS VERY CLOSE TO THE ONGOING FCST.  WILL KEEP CHC
POPS IN THE FCST FOR NOW FROM WED AFTERNOON THROUGH THURSDAY NIGHT
WITH DRY CONDITIONS ON TAP FOR FRIDAY.  CURRENT TEMP FCST STILL
LOOKS GOOD WITH MID TO UPPER 70S AND LOWS IN THE UPPER 50S TO THE
LOWER 60S.

&&

.AVIATION (06Z TAFS)...

THUNDERSTORMS DEVELOPING ALONG A QUASI-STATIONARY FRONTAL BOUNDARY
WILL AFFECT THE COUNTIES NEAR THE TENNESSEE BORDER OVERNIGHT
INCLUDING BWG. WE WILL MENTION THUNDERSTORMS THERE FOR SEVERAL HOURS
THIS MORNING WITH IFR CONDITIONS EXPECTED. AS THE STORMS DEVELOP
ALONG THE FRONTAL BOUNDARY IT WILL BECOME DIFFICULT SOUTH INTO
TENNESSEE OVERNIGHT. SDF AND LEX SHOULD REMAIN NORTH OF THE
CONVECTION WITH MID AND HIGH CLOUDS EXPECTED. THE FRONTAL BOUNDARY
WILL DROP SOUTH OF THE REGION BY 12Z

&&

.LMK WATCHES/WARNINGS/ADVISORIES...

KY...FLASH FLOOD WATCH FOR SOUTH CENTRAL KENTUCKY THROUGH 12Z.
IN...NONE.

&&

SHORT TERM...JA
LONG TERM....MJ
AVIATION.....JA
Hazardous weather outlook, May 9, 3:15 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 AM EDT SAT MAY 9 2009

KYZ023-024-026>029-039>041-045>049-053>057-061>067-070>078-081-
082-100830-
HANCOCK KY-BRECKINRIDGE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
415 AM EDT (315 AM CDT) SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE
EXTREME SOUTHERN PORTION OF CENTRAL KENTUCKY THIS MORNING. THESE
STORMS WILL GRADUALLY DROP SOUTH AND OUT OF THE OUTLOOK AREA BY
MIDDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WEATHER SYSTEM IS FORECAST TO AFFECT THE AREA ON WEDNESDAY
AND THURSDAY. THIS SYSTEM LOOKS TO BRING ANOTHER ROUND OF
THUNDERSTORMS TO THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CALL IN ANY INSTANCES OF FLOODING TO THE
NATIONAL WEATHER SERVICE IN LOUISVILLE THIS MORNING.

JA/MRJ

In the hours before

Special weather statement, May 9, 2:24 AM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
324 AM EDT SAT MAY 9 2009

KYZ073-075-090845-
ALLEN-MONROE-
224 AM CDT SAT MAY 9 2009

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN MOVING THROUGH ALLEN AND
MONROE COUNTIES OF SOUTHERN KENTUCKY...

AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCOTTSVILLE...OR 24 MILES SOUTHEAST OF
BOWLING GREEN...AND MOVING EAST-SOUTHEAST AT 35 MPH.

THIS THUNDERSTORM IS PRODUCING EXTREMELY HEAVY RAIN WITH RAINFALL
AMOUNTS OF NEARLY ONE INCH PER HOUR.  THIS WILL REDUCE VISIBILITIES
TO LESS THAN ONE MILE.  IN ADDITION...SMALL HAIL AND NEARLY
CONTINUOUS LIGHTNING IS LIKELY WITH THIS STORM ALONG WITH
GUSTY WINDS OF 45 TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WITH THE HEAVY RAINFALL...EXPECT PONDING OF WATER ON LOCAL ROADWAYS.
DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

MJ
Local storm report, May 9, 2:48 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     FLASH FLOOD      FRANKLIN                36.73N 86.57W
05/09/2009                   SIMPSON            KY   TRAINED SPOTTER

            KUMMER ROAD IMPASSABLE DUE TO FLOWING WATER OVER IT. LAKE
            SPRINGS ROAD SOUTH OF FRANKLIN IS FLOODED. HIGHWAY 383
            SOUTHWEST OF FRANKLIN IS IMPASSABLE DUE TO HIGH WATER.

&&

33
Special weather statement, May 9, 2:54 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 AM EDT SAT MAY 9 2009

KYZ081-082-090915-
CLINTON-CUMBERLAND-
254 AM CDT SAT MAY 9 2009

...STRONG THUNDERSTORMS WITH TORRENTIAL RAINS WILL AFFECT CLINTON
AND CUMBERLAND COUNTIES OVER THE NEXT 1 TO 2 HOURS...

AT 254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS NEAR BURKESVILLE.  THIS LINE WAS
MOVING EAST AT 40 TO 45 MPH.  THE STRONGEST STORMS WILL AFFECT
MAINLY THE SOUTHERN PORTIONS OF CUMBERLAND AND CLINTON COUNTIES OVER
THE NEXT HOUR OR SO.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WITH THE HEAVY RAINFALL...EXPECT PONDING OF WATER ON LOCAL ROADWAYS.
DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

MJ
Local storm report, May 9, 3:51 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
451 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     FLASH FLOOD      FRANKLIN                36.73N 86.57W
05/09/2009                   SIMPSON            KY   TRAINED SPOTTER

            THE FOLLOWING ROADS ARE FLOODED IN SIMPSON COUNTY...FORD
            ROAD, KENNY PERRY ROAD, PATTON ROAD, HARRIS SCHOOL ROAD,
            HATTER ROAD, ALLEN ROAD, AND HIGHWAY 100 WEST. ALL OF
            THESE ROADS HAS FLOWING WATER ACROSS THEM. SOME ARE ALSO
            HAD LOW WATER CROSSING BRIDGES THAT WERE FLOODED.

&&

33
Special weather statement, May 9, 4:51 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 AM EDT SAT MAY 9 2009

INZ076>079-083-084-089>092-KYZ030>034-091200-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...
SHELBYVILLE
551 AM EDT SAT MAY 9 2009 /451 AM CDT SAT MAY 9 2009/

...PATCHY FOG REPORTED THIS MORNING...

PATCHY DENSE FOG WAS REDUCING VISIBILITIES TO LESS THAN 1 MILE
OVER PORTIONS SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY
THIS MORNING.

IF DRIVING WATCH FOR REDUCED VISIBILITIES AND REMEMBER TO USE LOW
BEAM LIGHTS.

THE FOG WILL DISSIPATE SHORTLY AFTER SUNRISE.

JA
Local storm report, May 9, 5:10 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
610 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 AM     FLASH FLOOD      SCOTTSVILLE             36.75N 86.20W
05/09/2009                   ALLEN              KY   LAW ENFORCEMENT

            WATER WAS REPORTED OVER NUMEROUS ROADS WITH SOME ROADS
            CLOSED.

&&

33

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:59 AM CDTFlash Flood WarningLMKLogan, Simpson4 hr
May 9, 1:27 AM CDTRiver Flood WarningLMKButler, Warren3 days
May 9, 1:27 AM CDTRiver Flood WarningLMKEdmonson53 hr
May 9, 4:55 AM CDTFlash Flood WarningLMKLogan, Simpson3 hr
May 9, 5:08 AM CDTFlash Flood WarningLMKAllen, Monroe4 hr
May 9, 5:24 AM CDTRiver Flood WarningLMKButler, Muhlenberg, Ohio5 days
May 9, 5:48 AM CDTFlash Flood WarningLMKAdair, Clinton, Cumberland, Russell4 hr

Nearby

River Flood Warnings in Kentucky, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.